A 63-year-old man is referred to the dermatology clinic for evaluation of a rash on his left upper thigh. The rash has been present for approximately 3 weeks. According to photos and patient report, the rash was bright red and mildly itchy at the onset. He had a similar rash several months ago at the same location, which was treated with hydrocortisone cream. The rash gradually faded over the ensuing weeks. The patient is currently taking oral losartan and metoprolol for high blood pressure. He takes celecoxib on occasion for muscle strain.
He walks his dog daily in wooded areas but denies antecedent tick bites preceding either rash and denies fever, chills, or malaise. Physical examination reveals a hyperpigmented, well-demarcated patch of his left medial thigh. No similar rashes are noted elsewhere on his body.
Submit your diagnosis to see full explanation.
Fixed drug eruption is an inflammatory reaction to ingestion of a drug and is characterized by the development of well-demarcated macules on the skin or mucosal surfaces. The appearance of the rash at the same location following ingestion of the causative drug is the classic presentation.1 Lesions are usually dusky red in coloration and circular to ovoid in appearance; bullous eruptions are less common.2
Lesions often increase in severity with subsequent exposure to the medication and may take months to resolve, leaving residual hyperpigmentation. The most common drug culprits include nonsteroidal anti-inflammatory drugs (NSAIDs), antibiotics, anticonvulsants, and antimalarial agents.
The underlying pathogenesis involves activation of intraepidermal CD8-positive T cells.3 Fixed drug eruption susceptibility has been related to the HLA-B22 serotype; significantly higher frequency of B22 antigens has been found in patients with fixed drug eruptions.4
In this case, the patient recalled taking celecoxib prior to the onset of both episodes of rash. The cyclooxygenase 2 (COX-2) inhibitors celecoxib5 and etoricoxib6 (not available in the United States) have been linked to fixed drug eruptions. The patient was advised to use an alternative agent for management of minor aches and pains.
Stephen Schleicher, MD, is director of the DermDox Center for Dermatology in Pennsylvania, as well as an associate professor of medicine at Commonwealth Medical College and a clinical instructor of dermatology at Arcadia University and Kings College.
- Flowers H, Brodell R, Brents M, Wyatt JP. Fixed drug eruptions: presentation, diagnosis, and management. South Med J. 2014;107:724-727. doi:10.14423/SMJ.0000000000000195
- Jain SP, Jain PA. Bullous fixed drug eruption to ciprofloxacin: a case report. J Clin Diagn Res. 2013;7(4):744-745. doi:10.7860/JCDR/2013/4757.2901
- Shiohara T. Fixed drug eruption: pathogenesis and diagnostic tests. Curr Opin Allergy Clin Immunol. 2009;9(4):316-321. doi:10.1097/ACI.0b013e32832cda4c
- Pellicano R, Ciavarella G, Lomuto M, Di Giorgio G. Genetic susceptibility to fixed drug eruption: evidence for a link with HLA-B22. J Am Acad Dermatol. 1994;30(1):52-54. doi:10.1016/s0190-9622(94)70007-9
- Ammar H, Ben Fredj N, Ben Fadhel N, et al. Celecoxib-induced bullous fixed drug eruption: An unusual presentation. Br J Clin Pharmacol. 2019;85(11):2638-2639. doi:10.1111/bcp.14072
- Cantero Macedo AM, Palmerín-Donoso A, Tejero-Mas M. Exantema fijo medicamentoso por etoricoxib [Fixed drug eruption induced by etoricoxib]. Aten Primaria. 2019;51(8):518-520. doi:10.1016/j.aprim.2018.09.017